Wisconsin, 2017Hail and Damaging Winds in Wisconsin, May 17, 2017
May 17, 2017 · NWS GRB · 35 events in 12 counties and zones
Low pressure tracking northeast from the Missouri Valley brought several rounds of thunderstorms and heavy rain to northeast Wisconsin during the afternoon and evening hours of May 17th. Three distinct rounds of activity brought damaging winds as high as 80 mph and hail as large as an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northeast from the Missouri Valley brought several rounds of thunderstorms and heavy rain to northeast Wisconsin during the afternoon and evening hours of May 17th. Three distinct rounds of activity brought damaging winds as high as 80 mph and hail as large as an inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 11:24 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, May 17, 11:24 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1224 PM CDT Wed May 17 2017
Updated aviation portion for 18Z TAF issuance
.SHORT TERM...Today...Tonight...and Thursday
Issued at 410 AM CDT Wed May 17 2017
Looks like another day of severe thunderstorms is likely. An
unseasonably strong negatively tilted upper low lifting northeast
from the Central Plains will provide considerable upper support
for severe storms this afternoon and evening, while a slow moving
cold front, outflow boundaries and perhaps lake and bay breezes
provide for surface convective initiation. Cloud cover will hinder
solar heating and surface based instability for a good part of
the day, but there should be a least some breaks in the clouds in
the warm sector over the southeast half of the forecast region
later today.
The Saint louis University web page of forecast analogs showed
that nearly all of the top analogs were associated with severe
weather somewhere in Wisconsin and nearly half with tornadoes.
The NWS western region web page that displays return intervals of
various surface and upper air parameters show that the intensity
of the upper system has a return interval of once every 2 or 3
years in Wisconsin and is outside of the climatological database
in Iowa. So this will probably be an active day of severe storms
over parts of the Midwest and western Great lakes.
Clouds and showers and thunderstorms will keep temperatures in the
60s in far northern Wisconsin. The concentration of storms along
the front has the potential for producing heavy rain and local
flooding. Further south and east there will probably be just
isolated or scattered storms until late afternoon or evening as
the upper system gets closer and the surface cold front starts to
move east. The combination of best instability and shear averages
out to be somewhere between Wausau and Menominee County Michigan
late in the afternoon and early evening, with energy helicity
indices of around 3.
The storms will move across the area tonight and exit early
Thursday as the cold front moves through. Heavy rain will be the
main concern once the severe threat has ended. The air is cold
enough behind the front for temperatures to actually fall during
the day, something rare for this time of the year.
.LONG TERM...Thursday Night Through Tuesday
Issued at 410 AM CDT Wed May 17 2017
Models start this part of the forecast dry, with surface high
pressure and a mid level ridge across region. Precipitation is
then expected to move in late Friday night as a mid level trough
and surface low move northeast toward the region. PoPs drop to
slight chance on Sunday in the dry slot of the system. The
unsettled weather pattern continues into early next week as
another shortwave trough and cold front move into the Great Lakes
around Tuesday.
High temperatures are expected to be below normal through the
middle of next week.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Wed May 17 2017
Several rounds of showers and thunderstorms will impact the TAF
sites during the TAF period. The best chance for thunderstorms
will be this afternoon and early this evening, with lower chances
later tonight into Thursday morning. CIGS have settled between low
VFR and MVFR this afternoon, with bases basically between 2500 and
3500 ft. Conditions will drop with showers and thunderstorms to a
solid MVFR/IFR deck, with lower conditions possible with heavier
rain activity. A cold front will move through Thursday morning,
bringing additional showers and low clouds. Conditions are not
expected to improve appreciably until Thursday afternoon when the
main low tracks east.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, May 17, 3:21 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
421 AM CDT Wed May 17 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
421 AM CDT Wed May 17 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms across nearly all
of the forecast area. Large hail, damaging winds, and a few
tornadoes are possible. The afternoon and early evening hours have
the greatest potential for severe storms.
The thunderstorms will also produce heavy rain, especially across
far northern Wisconsin where local flooding is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Saturday night but it is too early to
determine the severe weather threat at this time. There is also
the potential for heavy rain Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely later in the day.
LMZ521-522-541>543-180930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
421 AM CDT Wed May 17 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Increasing south winds and building waves will lead to hazardous
conditions in the Lake Michigan waters. There is a also a small
chance of severe thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An abrupt wind shift from south to north will take place Thursday
during the morning or midday hours. Winds could gust to gale
force for a few hours from the north after the wind shift.
There is a chance for thunderstorms Saturday night. Winds and
waves hazardous to small craft are possible on Thursday.
RDM/MG
In the hours before
Special weather statement, May 17, 12:20 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017
WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017
...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027
AKThunderstorm Wind, Wood
- When
- May 17, 12:57 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -90.160
Thunderstorm winds snapped power poles and caused some damage to nearby businesses in Marshfield.
Thunderstorm Wind, Wood
- When
- May 17, 12:57 PM CST
- Where
- Wood County, 0.52 mi WNW of Marshfield Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.634, -90.189
A thunderstorm wind gust to 66 mph was measured at Marshfield Municipal Airport.
Thunderstorm Wind, Oneida
- When
- May 17, 2:08 PM CST
- Where
- Oneida County, 5.26 mi WNW of Cassian
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.630, -89.820
Thunderstorm winds downed a couple of trees about 20 miles west of Rhinelander.
Thunderstorm Wind, Oneida
- When
- May 17, 2:09 PM CST
- Where
- Oneida County, 0.48 mi E of Oneida Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.630, -89.460
Thunderstorm winds of 59 mph were measured at Rhinelander/Oneida County Airport.
Hail, Wood
- When
- May 17, 5:48 PM CST
- Where
- Wood County, 4.94 mi SSE of Nekoosa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.250, -89.880
Quarter size hail fell southeast of Nekoosa.
Thunderstorm Wind, Wood
- When
- May 17, 5:48 PM CST
- Where
- Wood County, 0.49 mi E of Port Edwards
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.330, -89.840
A thunderstorm produced a measured wind gust to 60 mph at Port Edwards.
Hail, Wood
- When
- May 17, 5:52 PM CST
- Where
- Wood County, 1.21 mi SE of Nekoosa
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.310, -89.880
Nickel to quarter size hail fell near Nekoosa.
Hail, Wood
- When
- May 17, 6:00 PM CST
- Where
- Wood County, 2.86 mi SE of Biron
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -89.740
Penny size hail fell east of Wisconsin Rapids, and winds downed several 1 to 2 inch diameter tree branches throughout town.
Thunderstorm Wind, Marathon
- When
- May 17, 6:05 PM CST
- Where
- Marathon County, 0.49 mi W of Stratford
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.970, -90.080
Thunderstorm downburst winds downed at least a dozen trees and heavily damaged a barn in western Marathon County. The downburst winds also carried a carport more than 200 feet.
Thunderstorm Wind, Marathon
- When
- May 17, 6:07 PM CST
- Where
- Marathon County, Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 45.030, -90.080
Thunderstorm winds tipped over a semi trailer in Athens. The time of the event is estimated based on radar data.
Thunderstorm Wind, Lincoln
- When
- May 17, 6:30 PM CST
- Where
- Lincoln County, 0.69 mi S of Merrill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.170, -89.680
Thunderstorm wind downed several trees just south of Merrill.
Thunderstorm Wind, Lincoln
- When
- May 17, 6:36 PM CST
- Where
- Lincoln County, 2.52 mi ESE of Irma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.340, -89.620
Thunderstorms winds downed trees east of Irma, in the vicinity of Highway 51 and County Road J.
Thunderstorm Wind, Lincoln
- When
- May 17, 6:40 PM CST
- Where
- Lincoln County, 2.07 mi ENE of Doering
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.240, -89.430
Thunderstorm winds downed trees east of Doering, on County Road X.
Thunderstorm Wind, Lincoln
- When
- May 17, 6:45 PM CST
- Where
- Lincoln County, 0.69 mi S of Kings
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 45.470, -89.680
Thunderstorm winds downed at least a dozen trees and destroyed an outbuilding east of Tomahawk.
Thunderstorm Wind, Oneida
- When
- May 17, 7:04 PM CST
- Where
- Oneida County, 0.69 mi S of Woodboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.590, -89.550
Thunderstorm winds downed trees and power lines in Woodboro. The time of this event was estimated based on radar data.
Thunderstorm Wind, Langlade
- When
- May 17, 7:05 PM CST
- Where
- Langlade County, Antigo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.150, -89.150
Thunderstorm winds downed trees in Antigo.
Thunderstorm Wind, Langlade
- When
- May 17, 7:12 PM CST
- Where
- Langlade County, Elcho
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.430, -89.180
Thunderstorm winds downed trees in Elcho.
Thunderstorm Wind, Oneida
- When
- May 17, 7:16 PM CST
- Where
- Oneida County, 1.19 mi SE of Sugar Camp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.780, -89.300
Thunderstorm winds downed trees and power lines at Sugar Camp.
Hail, Waupaca
- When
- May 17, 7:28 PM CST
- Where
- Waupaca County, 2.09 mi ENE of Waupaca Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -88.980
Quarter size hail fell east of Waupaca. The storm that produced the hail also brought heavy rain and gusty winds.
Thunderstorm Wind, Vilas
- When
- May 17, 7:34 PM CST
- Where
- Vilas County, 0.69 mi N of Boulder Jct Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -89.630
Thunderstorm winds downed small to medium size tree limbs north of Boulder Junction.
Thunderstorm Wind, Vilas
- When
- May 17, 7:34 PM CST
- Where
- Vilas County, 0.48 mi W of Boulder Jct
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -89.640
Thunderstorm winds downed about fifteen, 15-20 inch diameter trees northwest of Boulder Junction. Some of the trees blocked roads in the area. The time of this event was estimated based on radar.
Thunderstorm Wind, Waushara
- When
- May 17, 8:20 PM CST
- Where
- Waushara County, 0.69 mi S of Wautoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.060, -89.280
Thunderstorm winds snapped and uprooted a couple of trees south of Wautoma.
Thunderstorm Wind, Waupaca
- When
- May 17, 8:37 PM CST
- Where
- Waupaca County, 2.09 mi ESE of Little Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.310, -89.060
Thunderstorm winds downed trees and power lines south of Waupaca.
Thunderstorm Wind, Waupaca
- When
- May 17, 8:48 PM CST
- Where
- Waupaca County, 0.85 mi SE of Manawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.460, -88.910
Thunderstorm winds downed trees and power lines in Manawa.
Thunderstorm Wind, Waupaca
- When
- May 17, 8:54 PM CST
- Where
- Waupaca County, New London
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -88.750
A thunderstorm wind gust to 58 mph was measured in New London.
Thunderstorm Wind, Outagamie
- When
- May 17, 9:00 PM CST
- Where
- Outagamie County, Shiocton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.430, -88.580
Thunderstorm winds downed power lines in Shiocton.
Thunderstorm Wind, Waupaca
- When
- May 17, 9:02 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.610, -88.750
Thunderstorm winds downed trees and power lines in Clintonville.
Thunderstorm Wind, Outagamie
- When
- May 17, 9:05 PM CST
- Where
- Outagamie County, 2.95 mi S of Greenville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.258, -88.519
Thunderstorms produced a wind gust to 61 mph at Appleton International Airport.
Thunderstorm Wind, Outagamie
- When
- May 17, 9:12 PM CST
- Where
- Outagamie County, 0.85 mi SE of Nichols
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.560, -88.460
Thunderstorm winds downed power lines in Nichols.
Thunderstorm Wind, Calumet
- When
- May 17, 9:15 PM CST
- Where
- Calumet County, 0.5 mi E of Chilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.030, -88.160
Thunderstorm winds downed trees and power lines in Chilton.
Thunderstorm Wind, Calumet
- When
- May 17, 9:18 PM CST
- Where
- Calumet County, New Holstein
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.950, -88.080
Thunderstorm winds downed trees and power lines in New Holstein.
Thunderstorm Wind, Calumet
- When
- May 17, 9:20 PM CST
- Where
- Calumet County, New Holstein
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.950, -88.080
Thunderstorm winds downed trees and power lines in New Holstein.
Thunderstorm Wind, Calumet
- When
- May 17, 9:20 PM CST
- Where
- Calumet County, 0.5 mi E of Brillion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.180, -88.060
Thunderstorm winds downed trees and power lines in Brillion.
Thunderstorm Wind, Shawano
- When
- May 17, 9:20 PM CST
- Where
- Shawano County, 0.49 mi E of Shawano Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.820, -88.510
Thunderstorm winds downed at least two dozen trees, causing damage to eight houses on the north shore of Shawano Lake.
Thunderstorm Wind, Brown
- When
- May 17, 9:30 PM CST
- Where
- Brown County, 1.2 mi SE of Green Bay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.510, -88.000
There were about a dozen reports of trees and power lines downed by thunderstorm winds in Green Bay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
- Damaging Wind in Wisconsin, May 17, 2017$100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696416, 696428, 696417, 696430, 696410, 701619, 696413, 696414, 696418, 696420, 696421, 696422, 696424, 696425, 701625, 701621, 701623, 701627, 696415, 701628, 701635, 701654, 701671, 701675, 701679, 701662, 701678, 701646, 701664, 701665, 701667, 701657, 701659, 701683, 701670.